Georgia, 2003Damaging Winds in Georgia, May 2 to 3, 2003
May 2 to 3, 2003 · NWS TAE · 10 events in 10 counties and zones
10 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $137,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 2, 7:45 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, May 2, 7:45 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE
845 PM EDT FRI MAY 2 2003
AN ACTIVE EVENING OVER MUCH OF AL INTO NRN/CNTRL GA W/ SEVERAL
CLUSTERS OF STRONG-SEVERE TSTMS ONGOING. TORNADO WATCH #214 VALID
UNTIL 03Z FOR SE AL/ERN FL PANHANDLE COUNTIES. OUTFLOW BOUNDARIES OF
EARLIER MCS COUPLED W/ VERY UNSTABLE AIRMASS (CAPES 3000-4000 J/KG &
LIS TO -11) & S/WAVE ENERGY ALOFT RESPONSIBLE FOR SEVERE WX IN FORM
OF DAMAGING WINDS AND LARGE HAIL.
PUBLIC...REGIONAL 88DS HAVE SHOWN LITTLE CHANGE IN INTENSITY THE
PAST HOUR...HOWEVER LESSER COVERAGE. W/ LOSS OF INSOLATION...SHOULD
NOTICE A GRADUAL DECREASE IN INTENSITY. STILL COULD SEE ISOLATED
SEVERE WX IN WATCH AREA THRU LATE EVENING THOUGH. WILL KEEP GOOD
CHANCE GOING THRU AT LEAST MIDNIGHT FOR THESE AREAS. OVER THE GA/BIG
BEND ZONES...LOW CHANCE POPS STILL LOOK GOOD.
MARINE...ONSHORE (SWLY) SURFACE WINDS ALONG THE COAST...BECOMING SLY
OFFSHORE. SPEEDS WERE NEAR 10 KTS W/ SEAS 2 FT OR LESS. NO SIG
CHANGES FOR COASTAL WATERS.
.TLH...
AL...NONE.
GA...NONE.
FL...NONE.
MAJ
Hazardous weather outlook, May 2, 10:30 AM EST, 11 hours 40 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-031000-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1130 AM EDT FRI MAY 2 2003
THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...ESPECIALLY ACROSS SOUTH GEORGIA...SOUTHEAST
ALABAMA AND THE FLORIDA BIG BEND AND PANHANDLE. THESE SHOWERS AND
THUNDERSTORMS WILL BE ASSOCIATED WITH THE SEA BREEZE BOUNDARY. THE
MAIN THREAT WILL BE STRONG GUSTY WINDS...SMALL HAIL...FREQUENT
LIGHTNING...AND VERY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT...ALTHOUGH
SPOTTER REPORTS MAY BE NEEDED FOR ISOLATED STRONG THUNDERSTORMS.
9-FOURNIER/10-BOLINSKI
In the hours before
Special weather statement, May 2, 5:04 PM EST, 5 hours 6 minutes before
ALZ065>069-FLZ007>014-030300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
604 PM EDT FRI MAY 2 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...THE FLORIDA PANHANDLE AND THE ADJACENT COASTAL
WATERS...EFFECTIVE UNTIL 1100 PM EDT (1000 PM CDT).
THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.
IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN
AND GULF.
REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
8-JAMSKI
Thunderstorm Wind, Ben Hill
- When
- May 2, 10:10 PM EST to 10:30 PM EST
- Where
- Ben Hill County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.767, -83.267
Numerous downed trees and power lines. Several carports and sheds damaged. Several vehicles damaged by fallen trees. Reported by the Ben Hill County EMA.
Thunderstorm Wind, Irwin
- When
- May 2, 10:30 PM EST to 10:45 PM EST
- Where
- Irwin County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.567, -83.300
Several downed trees and power lines. A tree fell on a house in Ocilla. Reported by the Irwin County EMA.
Thunderstorm Wind, Turner
- When
- May 2, 10:30 PM EST to 10:40 PM EST
- Where
- Turner County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.717, -83.667
Numerous downed trees reported by Turner County 911.
Thunderstorm Wind, Worth
- When
- May 2, 10:35 PM EST
- Where
- Worth County, Sylvester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.533, -83.850
Some downed trees and power lines reported by the Worth County Sheriff.
Thunderstorm Wind, Tift
- When
- May 2, 10:40 PM EST to 10:55 PM EST
- Where
- Tift County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.450, -83.550
Numerous downed trees reported by Tift County 911.
Thunderstorm Wind, Berrien
- When
- May 2, 11:10 PM EST to 11:25 PM EST
- Where
- Berrien County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.267, -83.250
Numerous downed trees reported by the Berrien County Sheriff.
Thunderstorm Wind, Lanier
- When
- May 2, 11:35 PM EST
- Where
- Lanier County, Southwest Portion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.967, -83.117
Some downed trees on Highway 221 reported by the Lanier County Sheriff.
Thunderstorm Wind, Lowndes
- When
- May 2, 11:40 PM EST to 11:55 PM EST
- Where
- Lowndes County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.850, -83.283
Some downed trees reported by Lowndes County 911.
Thunderstorm Wind, Brooks
- When
- May 3, 12:00 AM EST to 12:10 AM EST
- Where
- Brooks County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.833, -83.600
Numerous downed trees reported by Brooks County 911.
Thunderstorm Wind, Thomas
- When
- May 3, 12:07 AM EST
- Where
- Thomas County, 15 mi NE of Thomasville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.983, -83.783
A few trees and a power line down near Pavo. Reported by Thomas County 911.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 2, 20039 injured · $2.8 million · 2.75 in hail · 145 events
- Hail and Damaging Wind in North Carolina, May 2, 2003$2.0 million · 1 in hail · 2 events
- Hail in Alabama, May 2, 2003$1.4 million · 2.5 in hail · 1 event
- Tornado and Hail in South Carolina, May 2, 20031 injured · $250,000 · F1 · 2 events
- Hail and Damaging Wind in North Carolina, May 2, 2003$1.0 million · 1 in hail · 2 events
- Hail in Alabama, May 2, 2003$1.0 million · 2.75 in hail · 1 event
- Damaging Wind in Alabama, May 2, 2003$800,000 · 70 kt wind · 1 event
- Hail and Damaging Wind in Alabama, May 2, 2003$255,000 · 1.75 in hail · 2 events
- Damaging Wind in North Carolina, May 2, 2003$250,000 · 70 kt wind · 1 event
- Hail in Alabama, May 2, 2003$250,000 · 1.75 in hail · 1 event
- Hail in Alabama, May 2, 2003$250,000 · 4.5 in hail · 1 event
- Damaging Wind in North Carolina, May 2, 20032 injured · $100,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357640, 5357641, 5357642, 5357643, 5357644, 5357645, 5357646, 5357647, 5357648, 5357649.